Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Stories
Poems
Fun Stuff
Books
Links
Video Links
About this site

Notes on Benzo Toxicity

Notes on Benzo Toxicity

The notes below refer to benzo toxicity as defined by a person feeling that symptoms are a little worse just after taking their benzo – they don’t refer to someone having a life threatening allergic reaction – that is a medical emergency and a   doctor should be consulted.

There are two very good articles written about benzo toxicity, addressing it from the medical definition of toxicity. These articles are Toxicity and Adverse Consequences of Benzodiazepine Use by Professor Ashton and The Benzodiazepines Toxicity, Cognitive Impairment, Long-Term Damage & The Post Withdrawal Syndrome by Dr Reg Peart.

When people taking benzos talk about benzo toxicity they are usually referring to the phenomena where some one takes their dose of benzos and then feels worse for the next few hours with increased symptoms. They have the feeling that taking the benzos is making them worse. This benzo toxicity is different from withdrawal symptoms or tolerance symptoms because in these situations when a person takes their benzo they feel better or slightly better for a period of time.

Although it is fairly rare, the Yahoo Benzo Board has encountered a number of people who experience this benzo toxicity feeling, the feeling worse for a few hours after taking of the drug.

The question, when this happens, is what course of action should a person take. The immediate reaction of someone in this situation is that the benzos are doing them harm and therefore they must get off them quickly.

The problem with anyone getting off benzos quickly is that withdrawal symptoms may get very difficult to cope with and the recovery period after benzos are stopped may be protracted and painful.

The person who feels they are getting a ‘toxic’ reaction to benzos will still need to taper their benzos safely. Because they feel the ‘toxic’ feeling they will need to taper their benzos keeping in balance the bad feelings they get when taking their benzo against the bad feelings they get when withdrawing. If the bad feelings they get from withdrawing are worse than the bad feeling from taking their benzos then they may need to slow their taper down.

Essentially the approach to tapering benzos of a person who feels that they are ‘toxic’ to them will be the same as everyone else getting off benzo – they will want to taper off safely, in the most timely way possible but ensuring that withdrawal symptoms don’t become worse that the toxic ones.

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015